Allergies and Diabetes (Continued)
2 - Antihistamines
Antihistamines counteract the action of histamine, a substance released in the body during an allergic reaction. They help reduce the sneezing, runny nose, and itchiness of allergies. They're more useful if you use them before you're exposed to allergens.
Some antihistamines can cause drowsiness and dry mouth, constipation, or urinary retention. They should not be used if you have glaucoma without asking your eye doctor first. Others are less likely to cause these side effects, but some of these require a prescription. Talk to your doctor about which kind you should use.
Oral and nasal antihistamines counteract the action of histamine, a substance released in the body during an allergic reaction. Benadryl (diphenhydramine), Chlor-Trimeton (chlorpheniramine), Dimetane, and Tavist are examples of OTC antihistamines. Ocu-Hist is an OTC eye drop.
Drowsiness is a common side effect, so don't take these types of drugs when you have to drive, operate machinery, or do other activities that require you to be alert.
Non-sedating OTC antihistamines include Claritin and Alavert, (both loratadine), Allegra (fexofenadine) and Zyrtec (cetirizine). Zyrtec may cause mild drowsiness. Some non-sedating antihistamines, such as Clarinex (desloratadine) are available by prescription. Many oral antihistamines are available OTC and in generic form.
Prescription drugs include Clarinex and Xyzal. Astelin (azelastine) and Patanase (olopatadine) are antihistamine nasal sprays approved to treat allergy symptoms. Eye drops include Emadine and Livostin.
These can be used several times a day. Side effects include drowsiness, a bitter taste in the mouth, headache, and stinging in the nose.
3 - Oral and nasal decongestants:
Decongestants, such as pseudoephedrine and phenylephrine help temporarily relieve the stuffy nose of allergies. They are sometimes recommended in combination with antihistamines, which used alone do not have an effect on nasal congestion.
Decongestants are found in many medicines and come as pills, nose sprays, and nose drops. They are best used only for a short time. Nose sprays and drops shouldn't be used for more than 3 days because you can become dependent on them. This causes you to feel even more stopped-up when you try to quit using them.
You can buy some decongestants without a doctor's prescription. However, decongestants can raise your blood pressure, so it's a good idea to talk to your family doctor before using them, especially if you have high blood pressure. Drugs that contain pseudoephedrine are also kept behind the pharmacy counter as a safeguard because of their use in making methamphetamine—a powerful, highly addictive stimulant often produced illegally in home laboratories. You may need to ask your pharmacist and show identification to purchase drugs that contain pseudoephedrine. Some states now require a prescription for any product that contains pseudoephedrine.
Over-the-counter medications include Zyrtec-D; Sudafed tablets or liquid (prescription required in some states); Allegra-D; Claritin-D; Neo-Synephrine and Afrin nasal sprays; and Visine eye drops.
Prescription decongestants include Clarinex and Xyzal.
- Allergies: Things You Can Do to Control Your Symptoms. American Academy of Family Physicians. http://familydoctor.org/online/famdocen/home/common/allergies/basics/083.printerview.html. (Accessed 05/10)
- Drug Allergies. Medline Plus. http://www.nlm.nih.gov/medlineplus/ency/article/000819.htm. (Accessed 05/10)
- Itching for Allergy Relief? U.S. Food and Drug Administration. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm153549.htm. (Accessed 05/10)
Pumpkin Cake Lima Bean Casserole Curried Cauliflower Soup with Parsley Cream Chicken Tostadas Oat Snack Cakes Vanilla Ice Cream with Strawberry Sauce Turkey Cutlets with Victory Garden Gravy Indian Spiced Brussels Sprouts Chocolate Chewy Cookies Pumpkin Spice Custard
As I mentioned in an earlier post, one of the benefits that made it cost-effective for me to go with the real healthcare (HSA) plan rather than the phony (HRA) plan is that my company is now covering "preventative" medicines at $0 copay. The formulary for these, as stated by CVS/Caremark (my pharmacy benefits provider), covers all test strips, lancets, and control solutions. I dutifully get my doctor to write up prescriptions for all of my testing needs, submit...